Does Creatine Make You Poop? The Science Explained
Creatine is a popular supplement among athletes and bodybuilders looking to improve their performance and muscle mass. However, one side effect that is often mentioned in relation to creatine use is an increase in bowel movements or diarrhea. But is there any scientific evidence to support this claim? In this article, we will delve into the research to understand the link between creatine and bowel movements.
So, does creatine make you poop? Read on to know..
What is Creatine?
Creatine is a naturally occurring compound that is found in small amounts in certain foods, such as red meat and fish. It is also produced by the body in the liver, pancreas, and kidneys. Creatine is stored in the muscles and used as a source of energy during high-intensity exercise. It is a popular supplement among athletes and bodybuilders as it is believed to improve strength, power, and muscle mass.
How Does Creatine Affect Bowel Movements?
There is some evidence to suggest that creatine supplementation can lead to an increase in bowel movements or diarrhea. One study conducted in 2006, found that creatine supplementation led to a significant increase in bowel movements in healthy young adults. Another study conducted in 2017 found that creatine supplementation was associated with an increased frequency of bowel movements in endurance athletes.
It is believed that the increase in bowel movements may be due to the osmotic effect of creatine, which draws water into the intestinal tract, leading to increased bowel movements. Additionally, creatine may stimulate the release of certain hormones that regulate the gastrointestinal system, leading to an increase in bowel movements.
Is it a Problem?
While an increase in bowel movements may be a side effect of creatine supplementation, it is generally not considered to be a significant problem. Diarrhea or increased bowel movements are usually mild and short-lived and do not cause long-term health problems.
It’s worth noting that, creatine can also cause stomach discomfort, bloating, and cramping, but these side effects are usually short-lived and can be minimized by taking the supplement with a meal or by starting with a lower dose and gradually increasing it over time.
Does creatine affect bowel movements?
There is some evidence to suggest that creatine supplementation can lead to an increase in bowel movements or diarrhea. However, this is generally considered to be a mild and short-lived side effect and does not pose a significant health risk.
Does creatine increase belly?
Creatine can cause water retention, which can make your belly appear fuller or bigger. However, this is not a long-term effect and the water weight will be lost once you stop taking the supplement. Additionally, when creatine is used in conjunction with weightlifting and other forms of exercise, it can also help increase muscle mass, which may also contribute to a larger or more defined stomach area. It is important to note that, creatine can also cause stomach discomfort, bloating, and cramping.
The research suggests that creatine supplementation may lead to an increase in bowel movements or diarrhea. However, this is generally considered to be a mild and short-lived side effect and does not pose a significant health risk. As with any supplement, it is important to talk to a healthcare professional before starting creatine to ensure it is safe for you.